Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 22, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 22, 2021, 12:56 AM MDT for Kit Carson County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 12:56 AM MDT (06:56 UTC)
Expired
Aug 22, 2021, 1:30 AM MDT
In force
34 min
Issued by
NWS Goodland, KS
Hail
0.00 in
Wind
30

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS83 KGLD 220656
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1256 AM MDT Sun Aug 22 2021
 
COZ090-091-KSZ001-013-220730-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
1256 AM MDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of southern Yuma County
in northeastern Colorado, northeastern Kit Carson County in east
central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas through 130 AM MDT/230 AM CDT/...

At 1256 AM MDT/156 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southeast of Cope
to 8 miles south of Bonny Reservoir. Movement was northeast at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

These storms will remain over mainly rural areas of northeastern Kit
Carson County County in east central Colorado, southern Yuma County
County in northeastern Colorado, northwestern Sherman and
southwestern Cheyenne Counties in northwestern Kansas, including the
following locations... Joes, Hale and Beecher Island.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 422 and 425.
 Highway 385 between mile markers 193 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 10206 3958 10172 3926 10255 3966 10279
TIME...MOT...LOC 0656Z 224DEG 14KT 3960 10265 3949 10218 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 21, 10:47 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 10:47 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1047 PM MDT Sat Aug 21 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM MDT Sat Aug 21 2021

Southwest flow aloft persists over the region this afternoon and
into this evening.  An upper trough continues its eastward trek
across the Idaho this afternoon, reaching the Bighorn Mountains by
daybreak Sunday.  Meanwhile, a ridge continues to sit over the Deep
South.  Dry conditions are expected through the remainder of the day
and high temperatures will be mainly in the upper 70s to mid-80s.
Overnight lows will range from the upper 50s to mid-60s.

Sunday, a trough will move across the Dakotas with southwest flow
aloft persisting over the region.  A warm front is expected to lift
through the Tri-State area during tomorrow.  A few isolated strong
to severe storms may develop around mid to late afternoon, moving
out of the area by mid-evening.  DCAPE values of 1000+ J/km and SFC
CAPE values of 2000+ J/kg are expected during this timeframe.  700-
500 lapse rates are pretty weak, in the 5.5-6 C/km range.
Precipitable water values range from 1.0 to 1.5 inches.  Overall,
the threat for storms continues to remain limited, looking better
further north and east of the CWA.  Any storms that do develop
tomorrow will have the capability of producing strong winds with
maybe a little hail.

Elevated to near critical fire weather conditions are expected
Sunday afternoon across eastern Colorado and areas along the Kansas-
Colorado border.  Minimum relative humidity values are expected to
range from the mid-teens to low 20s with wind gusts ranging from 15
to 20mph.  A few areas may hit 15 percent relative humidity, but
winds remain the limiting factor in addition to consideration for
recent rainfall in areas.  High temperatures tomorrow will range
from the low to upper 90s across the Tri-State region as the front
pushes north and we find ourselves in the warm sector.  Heat index
values will range from the upper 80s to low 90s in eastern Colorado
and the mid-90s to low 100s in Nebraska and Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 234 PM MDT Sat Aug 21 2021

This period of the forecast has not changed much at all in the past
day.  The upper level ridge continues to dominate the weather
pattern over the Southern Plains.  The forecast area remains under
the northern edge of the ridge.  This is allowing upper level short
wave troughs rounding the ridge to move over the forecast area each
late afternoon/evening.

Monday the dry line will be near the central part of the forecast
area.  The dew point depression at the LCL is somewhat large, but am
still surprised there is no chance for rainfall given the presence
of the dry line and the upper level short wave trough.  Wouldn't be
surprised if an isolated mention ends up being put in the forecast
for this day.

Tuesday the dry line is pushed to the far eastern edge of the
forecast area.  Another upper level short wave trough moves overhead
during the late afternoon/evening.  The dew point gradient looks
tighter than on Monday, which was shown yesterday too.  The upper
level short wave trough on this day is a bit deeper, so wouldn't be
surprised if isolated storms fired just east of the forecast area on
this day.  However the current model consensus is dry for the region.

Wednesday the dry line may be over the northern part of the forecast
area running east to west.  A weak cold front will also be present
that will be pushed north through the day. The upper level short
wave trough moving through on this day may be the same strength as
Tuesday.  The LLJ will strengthen during the evening, which will aid
with lift along the dry line. Chances for rainfall seem to be
increasing slightly for Wednesday evening, which seems reasonable.

Thursday the dry line should be north and east of the forecast area,
but may be brought back south with the approaching upper level short
wave trough.  If this happens the chances for rainfall that are
forecast look reasonable.

Friday the dry line may be north and east of the forecast area.  The
upper level short wave trough moving through looks to be more
shallow than the one on Thursday.  Therefore am not expecting the
dry line to be pulled back south as the trough approaches.  Even
though there are chances for rainfall in the forecast, am thinking
these are too high given the weather pattern.  Chances for rainfall
look more promising east of the forecast area instead.

Saturday the trough that has remained over the West Coast will move
over the forecast area.  Accompanying the trough will be a cold
front.  Models differ regarding when the cold front will move
through.  Depending on where the front is by the late afternoon will
determine where storms will form.  South of the front south winds
will be breezy.

Severe weather does not look too promising for this part of the
forecast.  The deep layer shear is mostly 25 kts or less for this
timeframe.  In general the potential for severe weather looks more
promising north of the forecast area where the deep layer shear will
be stronger, but not much stronger.

Tuesday will be the hottest day of the period.  A slight cooling
moves in through the rest of the forecast, with more noticeable
cooling Saturday.&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 AM MDT Sat Aug 21 2021

VFR conditions expected at KGLD and KMCK terminals through the
forecast period. Winds gradually transition from east-
southeasterly to southeasterly through the afternoon, increasing
to around 12-16kts with gusts as high as 25kts. Winds become
southerly overnight at KGLD, around 15-20kts by 09Z.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1047 PM MDT Sat Aug 21 2021

Vfr conditions are anticipated to start the period at both TAF
sites. However, it does appear that there is a potential for
lowering ceilings around 12z, particularly at KGLD. This will need
to be monitored in the coming hours. Otherwise, southerly winds
prevail overnight, shifting to the southwest and increasing
Sunday morning. Southwest winds gusting 20-25 knots persist
through the afternoon hours. The KMCK terminal could see a storm
or two in the afternoon/early evening as well, but confidence was
too low to insert a mention at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...JTL
AVIATION...JBH
Hazardous weather outlook, Aug 21, 6:34 PM MDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
634 PM MDT Sat Aug 21 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
634 PM MDT Sat Aug 21 2021 /734 PM CDT Sat Aug 21 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms are possible across portions of the
Tri-State area Sunday afternoon and evening, mainly east of Highway
83.

Elevated fire weather conditions are also possible Sunday afternoon,
mainly along and west of Highway 27.

Heat indices will be around 100F to 103F in a few areas east of
Highway 83 for Sunday and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. Spotter reports may be
needed Sunday afternoon and evening.

In the hours before

Special weather statement, Aug 21, 11:27 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
1127 PM MDT Sat Aug 21 2021

COZ091-092-220600-
Kit Carson County CO-Cheyenne County CO-
1127 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Cheyenne
and western Kit Carson Counties in east central Colorado through
MIDNIGHT MDT...

At 1127 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Flagler to 6 miles west of
Boyero. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of western Kit
Carson County and northwestern Cheyenne County Counties in east
central Colorado.

This includes Interstate 70 in Colorado between mile markers 391 and
408.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 10315 3954 10278 3892 10284 3889 10316
TIME...MOT...LOC 0527Z 229DEG 19KT 3937 10312 3896 10338

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JN
Special weather statement, Aug 21, 11:50 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
1150 PM MDT Sat Aug 21 2021

COZ090>092-220630-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
1150 PM MDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of northwestern Cheyenne
County in east central Colorado, southwestern Yuma County in
northeastern Colorado and western Kit Carson Counties in east central
Colorado through 1230 AM MDT...

At 1150 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Seibert to 6 miles north
of Boyero. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and up to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of western Kit
Carson County, northwestern Cheyenne County Counties in east central
Colorado and southwestern Yuma County Counties in northeastern
Colorado, including the following locations... Joes and Kirk.

This includes Interstate 70 in Colorado between mile markers 390 and
424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3950 10316 3954 10314 3957 10308 3957 10280
      3970 10280 3971 10278 3972 10251 3900 10251
      3894 10316
TIME...MOT...LOC 0550Z 235DEG 16KT 3943 10294 3902 10325

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JN
Special weather statement, Aug 22, 12:29 AM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
1229 AM MDT Sun Aug 22 2021

COZ090-091-220700-
Kit Carson County CO-Yuma County CO-
1229 AM MDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of southwestern Yuma and
western Kit Carson Counties through 100 AM MDT...

At 1229 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Cope to near Seibert.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of western Kit
Carson County and southwestern Yuma County Counties, including the
following locations... Joes and Kirk.

This includes Interstate 70 in Colorado between mile markers 402 and
419.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10280 3970 10280 3985 10247 3940 10234
      3915 10293 3957 10297
TIME...MOT...LOC 0629Z 220DEG 16KT 3956 10275 3932 10282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JN
Special weather statement, Aug 22, 12:56 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1256 AM MDT Sun Aug 22 2021

COZ090-091-KSZ001-013-220730-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
1256 AM MDT Sun Aug 22 2021

...Strong thunderstorms will impact portions of southern Yuma County
in northeastern Colorado, northeastern Kit Carson County in east
central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas through 130 AM MDT/230 AM CDT/...

At 1256 AM MDT/156 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southeast of Cope
to 8 miles south of Bonny Reservoir. Movement was northeast at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northeastern Kit
Carson County County in east central Colorado, southern Yuma County
County in northeastern Colorado, northwestern Sherman and
southwestern Cheyenne Counties in northwestern Kansas, including the
following locations... Joes, Hale and Beecher Island.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 422 and 425.
 Highway 385 between mile markers 193 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 10206 3958 10172 3926 10255 3966 10279
TIME...MOT...LOC 0656Z 224DEG 14KT 3960 10265 3949 10218

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:31 AM MDTSpecial Weather StatementGLDCheyenne44 min
Aug 22, 2:09 AM MDTSpecial Weather StatementGLDCheyenne51 min
Aug 22, 2:36 AM MDTSpecial Weather StatementGLDCheyenne39 min
Aug 22, 3:05 AM MDTSpecial Weather StatementGLDRawlins40 min
Aug 22, 4:03 PM MDTSevere Thunderstorm WarningGLDDecatur42 min
Aug 22, 4:18 PM MDTSpecial Weather StatementGLDGove27 min
Aug 22, 4:40 PM MDTSpecial Weather StatementGLDSheridan20 min
Aug 22, 5:06 PM MDTSpecial Weather StatementGLDGraham24 min
Aug 22, 5:12 PM MDTSpecial Weather StatementGLDNorton18 min
Aug 22, 5:32 PM MDTSpecial Weather StatementGLDNorton13 min
Aug 22, 5:52 PM MDTSpecial Weather StatementGLDNorton23 min
Aug 21, 11:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
Aug 21, 11:50 PM MDTSpecial Weather StatementGLDKit Carson40 min
Aug 22, 12:29 AM MDTSpecial Weather StatementGLDKit Carson31 min
Aug 22, 3:54 AM MDTSpecial Weather StatementGLDRed Willow51 min
Aug 22, 3:52 PM MDTSpecial Weather StatementGLDRed Willow23 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.